Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 11, NWS Birmingham, AL

March 9, 2006Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2006, 3:50 PM CST for Sumter County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2006, 3:50 PM CST (21:50 UTC)
Expired
Mar 9, 2006, 4:45 PM CST
In force
55 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:40 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 3:14 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 9, 3:14 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CST THU MAR 9 2006

.DISCUSSION...

DAMAGING WINDS ARE LIKELY ACROSS CENTRAL ALABAMA LATE THIS
AFTERNOON AND EVENING.

MODELS ARE GENERALLY IN GOOD AGREEMENT DURING THE SHORT TERM.
USED A BLEND OF THEM AND DID NOT STRAY MUCH AT ALL FROM THEM.

AT 3 PM CST...A SQUALL LINE OF SHOWERS AND THUNDERSTORMS
WAS JUST ENTERING NORTHWEST AND WEST CENTRAL ALABAMA.
WINDY CONDITIONS WERE OCCURRING ACROSS ALABAMA WITH SOUTH
WINDS 15 TO 30 MPH WITH GUSTS UP TO 50 MPH NORTHWEST OF
INTERSTATE 59. SULLIGENT IN LAMAR COUNTY REPORTED TREES DOWN
ABOUT 230 PM CST FROM NON-THUNDERSTORM WINDS AHEAD OF THE
SQUALL LINE. UNDER MOSTLY CLOUDY SKIES...TEMPERATURES WERE
IN THE 70S ACROSS CENTRAL ALABAMA. A SEVERE THUNDERSTORM
WATCH WAS IN EFFECT FOR WEST ALABAMA.

THIS AFTERNOON AND TONIGHT...THE SQUALL LINE WILL MOVE
EAST AND AFFECT ALL OF THE FORECAST AREA. IT SHOULD REACH
TUSCALOOSA BETWEEN 430 PM AND 530 PM CST...BIRMINGHAM AROUND
6 PM CST... ANNISTON AND SELMA BETWEEN 7 AND 8 PM CST...
MONTGOMERY BY 10 PM CST...THEN STALL SOUTH OF INTERSTATE 85
AFTER MIDNIGHT.

DAMAGING WINDS WILL OCCUR ALONG AND EVEN AHEAD OF THE
SQUALL LINE. GUSTS ON THE SQUALL LINE MAY EXCEED 70 MPH...
ESPECIALLY WEST OF AN ONEONTA TO DEMOPOLIS LINE BEFORE 6 PM CST.
GUSTS AHEAD OF THE SQUALL LINE MAY EXCEED 60 MPH THIS EVENING.
FOR NOW...WILL KEEP WIND ADVISORY UNTIL MIDNIGHT CST.

THE TORNADO THREAT IS VERY LOW AS LOW LEVEL MOISTURE IS NOT
VERY DEEP AS DEWPOINTS ARE ONLY IN THE MID TO UPPER 50S.
ALSO...INSTABILITY IS LIMITED...SO NOT EXPECTING MUCH...IF
ANY LIGHTNING. HAIL IS POSSIBLE WITH THE LINE. THE LINE SHOULD
WEAKEN AS IT MOVES INTO A COOLER AIRMASS ACROSS EAST ALABAMA
AFTER 8 PM CST.

THE LINE WILL STALL SOUTH OF INTERSTATE 85 LATE TONIGHT
AND PERHAPS BRING SOME LOCALLY HEAVY RAINFALL TO PIKE AND
BARBOUR COUNTIES. HOWEVER...THE SEVERE POTENTIAL IN THESE
LOCATIONS SHOULD DIMINISH CONSIDERABLY.

PATCHY FOG MAY DEVELOP ACROSS WEST ALABAMA AS SKIES CLEAR
LATE TONIGHT. LOWS WILL BE IN THE 50S.

ON FRIDAY...SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE
NEAR THE OLD SQUALL LINE BOUNDARY ACROSS LOCATIONS SOUTH OF
INTERSTATE 85...AT LEAST DURING THE MORNING HOURS. THE 18Z NAM
RUN SHOWED SHOWERS AND THUNDERSTORMS COMING BACK NORTHWARD TO
AT LEAST MONTGOMERY. FOR NOW...WILL KEEP MOST PLACES DRY.
EXPECT A WARM DAY WITH HIGHS IN THE MID TO UPPER 70S.

FRIDAY NIGHT INTO SATURDAY...DEEPER MOISTURE AND UNSTABLE
AIR WILL RETURN TO ALL AREAS AS DEWPOINTS RISE INTO THE
LOWER 60S THANKS TO INCREASING SOUTH WINDS. SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY DURING THE HEAT OF
THE DAY ON SATURDAY. SOME OF THESE STORMS COULD BE STRONG WITH
GUSTY WINDS AND SMALL HAIL.

SUNDAY...HIGH PRESSURE BUILDING IN AND SLIGHTLY DRIER AIR IS
FORECAST TO MOVE IN. AGAIN...EXPECT A WARM DAY UNDER PARTLY
SUNNY SKIES. HIGHS COULD APPROACH 80 IN SOME LOCATIONS.

ON MONDAY...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH THE
APPROACH OF A COLD FRONT. MODELS ARE IN GOOD AGREEMENT IN
BRINGING A COLD FRONT THROUGH DURING THE AFTERNOON AND
EVENING HOURS. THOUGH WINDS AND DYNAMICS ARE WEAKER WITH THIS
FRONT THAN THE CURRENT SYSTEM AFFECTING THE AREA...FORECAST
INSTABILITY IS HIGHER. WILL DEFINITELY HAVE TO WATCH
THIS SYSTEM.

TUESDAY AND BEYOND...DRY AND COOLER WEATHER CAN BE EXPECTED WITH
HIGH PRESSURE IN CONTROL. TEMPERATURES SHOULD BE AT OR SLIGHTLY
BELOW NORMAL WITH HIGHS IN THE 60S AND LOWS AROUND 40.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  75  55  77 / 100  10  20  50
ANNISTON    54  76  58  77 / 100  10  20  50
BIRMINGHAM  54  76  61  77 /  80  10  20  50
TUSCALOOSA  50  79  60  79 /  50  10  20  50
CALERA      55  77  60  79 /  90  10  20  40
AUBURN      58  74  59  81 /  90  40  20  30
MONTGOMERY  57  77  59  80 / 100  30  20  30
TROY        61  76  60  81 /  90  60  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY IN EFFECT ALL LOCATIONS UNTIL MIDNIGHT.

&&

MBS/91
Hazardous weather outlook, Mar 9, 1:30 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST THU MAR 9 2006

ALZ011>015-017>050-101230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS CENTRAL ALABAMA TODAY...
ESPECIALLY BETWEEN THE HOURS OF 3 PM AND MIDNIGHT.  THE STORM
PREDICTION CENTER HAS PLACED AREAS FROM ONEONTA...BIRMINGHAM...
AND DEMOPOLIS WESTWARD UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS...WHILE THE REMAINDER OF CENTRAL ALABAMA IS UNDER A
SLIGHT RISK.

A SQUALL LINE WILL ENTER THE STATE AROUND 300 PM CST AND CONTINUE
TRACKING EAST ACROSS BIRMINGHAM AROUND 500 PM CST...ANNISTON AT 600
PM CST...AND MONTGOMERY AROUND 700 PM. THE MAIN HAZARDS WITH
THIS SQUALL LINE WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...
HAIL UP TO THE SIZE OF NICKELS...AND POSSIBLY A FEW ISOLATED
TORNADOES.

EVEN BEFORE THE STORMS ARRIVE...WINDS WILL CONTINUE TO BE STRONG
THIS AFTERNOON. SUSTAINED WINDS OVER 20 MPH ARE LIKELY...WITH GUSTS
OVER 30 MPH. THESE WINDS SHOULD SUBSIDE BETWEEN 6 PM AND MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WITH A MOIST AND UNSTABLE AIRMASS CONTINUING OVER CENTRAL ALABAMA...
STRONG THUNDERSTORMS MAY BE POSSIBLE SATURDAY AFTERNOON.

MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT...AS A
STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONSIDER
THEMSELVES ACTIVATED DUE TO THE SEVERE THUNDERSTORM THREAT THIS
AFTERNOON AND EVENING.  ACTIVATION MAY ALSO BE NECESSARY MONDAY
NIGHT AS ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE.

KNS/99

In the hours before

Special weather statement, Mar 9, 1:47 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CST THU MAR 9 2006

ALZ011>015-017>050-100400-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
147 PM CST THU MAR 9 2006

...SEVERE THUNDERSTORMS WITH STRAIGHT LINE WINDS EXPECTED THIS
AFTERNOON AND TONIGHT...

CONFIDENCE REMAINS HIGH FOR SEVERE THUNDERSTORMS ACROSS CENTRAL
ALABAMA THIS AFTERNOON AND TONIGHT.  A LINE OF THUNDERSTORMS
IS EXPECTED TO MOVE INTO WESTERN ALABAMA AROUND 3 PM. THE LINE
WILL CONTINUE TO MOVE EASTWARD AND AFFECT AREAS ALONG THE INTERSTATE
65 CORRIDOR BETWEEN BETWEEN 5 AND 7 PM...AND THEN EAST ALABAMA
BETWEEN 8 AND 11 PM.

THE MAIN SEVERE WEATHER THREAT IS STRONG DAMAGING WINDS WITHIN THE
SQUALL LINE...PERHAPS AS HIGH AS 70 MPH.  ISOLATED TORNADOES WILL
ALSO BE POSSIBLE...WITH THE HIGHEST THREAT OF TORNADOES FROM THE
CITIES OF ONEONTA...BIRMINGHAM...CENTREVILLE...AND DEMOPOLIS WESTWARD
TO THE STATE LINE.

SEVERE WEATHER IS EMINENT AND EVERYONE ACROSS CENTRAL ALABAMA SHOULD
BE PREPARED.  KEEP THE SEVERE WEATHER THREAT IN MIND WHEN MAKING
THEIR PLANS FOR TONIGHT. TAKING THE TIME NOW...TO FINALIZE YOUR
SEVERE WEATHER PREPAREDNESS PLAN...COULD SAVE YOUR LIFE LATER...WHEN
EVERY SECOND COUNTS.
Local storm report, Mar 9, 2:48 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND DMG SULLIGENT               33.89N 88.13W
03/09/2006                   LAMAR              AL   EMERGENCY MNGR

            TREES DOWN ON RIVER RD DUE TO NON THUNDERSTORM WIND GUST
            OF ESTIMATED TO 40 MPH.

&&

80
Special weather statement, Mar 9, 2:58 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CST THU MAR 9 2006

ALZ011-012-022-030-092145-
LAMAR-MARION-PICKENS-SUMTER-
258 PM CST THU MAR 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...PICKENS...LAMAR
AND MARION COUNTIES UNTIL 345 PM CST...

...WINDS UP TO 65 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 31 MILES NORTHWEST OF BEXAR TO 37 MILES
WEST OF MEMPHIS...MOVING NORTHEAST AT 55 MPH.

THE POTENTIALLY SEVERE THUNDERSTORMS WILL CROSS THE MISSISSIPPI
ALABAMA STATE LINE BETWEEN 3:30 AND 4:00 PM.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. STAY
TUNED FOR POTENTIAL WARNING ISSUANCE WITHIN THE HOUR.
Special weather statement, Mar 9, 3:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CST THU MAR 9 2006

ALZ013>015-023-031-032-039-092300-
FAYETTE-GREENE-HALE-MARENGO-TUSCALOOSA-WALKER-WINSTON-
319 PM CST THU MAR 9 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...HALE...GREENE...
TUSCALOOSA...FAYETTE...WALKER AND WINSTON COUNTIES UNTIL 500 PM
CST...

...WINDS UP TO 65 MILES AN HOUR ARE POSSIBLE FROM APPROACHING LINE
OF THUNDERSTORMS...

AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS OVER EXTREME EASTERN
MISSISSIPPI...MOVING EAST AT 50 MPH.  THIS LINE WILL MOVE INTO
WESTERN ALABAMA BETWEEN 330 AND 430 PM.

THIS LINE OF SEVERE THUNDERSTORMS WILL PRODUCE DAMAGING
WINDS...KNOCKING DOWN NUMEROUS TREES.  STAY TUNED FOR WARNINGS AS
THESE STORMS GET CLOSER TO THESE COUNTIES.

03

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:13 PM CSTSevere Thunderstorm WarningBMXLamar, Marion, Pickens62 min
Mar 9, 3:28 PM CSTSevere Thunderstorm WarningBMXFayette62 min
Mar 9, 3:56 PM CSTSevere Thunderstorm WarningBMXWalker, Winston64 min
Mar 9, 4:03 PM CSTSevere Thunderstorm WarningBMXTuscaloosa57 min
Mar 9, 4:06 PM CSTTornado WarningBMXMarion16 min
Mar 9, 4:11 PM CSTSevere Thunderstorm WarningBMXPickens46 min
Mar 9, 4:24 PM CSTSevere Thunderstorm WarningBMXGreene66 min
Mar 9, 4:24 PM CSTSevere Thunderstorm WarningBMXFayette21 min
Mar 9, 5:06 PM CSTSevere Thunderstorm WarningBMXHale39 min
Mar 9, 5:19 PM CSTSevere Thunderstorm WarningBMXTuscaloosa26 min
Mar 9, 5:38 PM CSTSevere Thunderstorm WarningBMXBibb52 min
Mar 9, 5:38 PM CSTSevere Thunderstorm WarningBMXJefferson52 min
Mar 9, 5:45 PM CSTSevere Thunderstorm WarningBMXShelby46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.